Magazine article Clinical Psychiatry News

Is 'Do No Harm' Really Possible?

Magazine article Clinical Psychiatry News

Is 'Do No Harm' Really Possible?

Article excerpt

At breakfast the morning of Dec. 15, 2006, my wife looked up from the morning newspaper with a look of distress and said: "This is so sad. Those doctors must feel badly about what happened."

I peered over to see the front page headlines of the Milwaukee Journal Sentinel: "Breast Cancer Rates Plummet; Reduced Use of Menopausal Hormones, Fewer Tumors Being Detected Could Be Responsible, Health Studies Agree."

My wife continued: "My own doctor advocated estrogen for menopausal problems. Fortunately, from what this says, I didn't need it."

I sort of pooh-poohed what she said, responding: "But this is good news. Even if the prior treatment turned out to be wrong, those doctors did it with the best of the knowledge they had at the time, so they probably feel OK. Moreover, since they were following community standards, malpractice shouldn't be a problem."

I had to leave quickly--so was out the door without further discussion.

As I started driving, I felt a gnawing sensation in my stomach and images flooded my mind--patients experiencing jerky movements, patients becoming obese, homeless. I slammed on the brakes to avoid a collision, and I knew that my wife was right. Again!

"Do no harm!"

After all, haven't we had the ethical admonition to "do no harm" drummed into our minds since medical school? And now some major harm had been done, even if unintentional and unknowing. So of course those physicians might feel badly if they had prescribed a lot of menopausal hormones, even if that medication helped in other ways.

I soon recalled the problems with Vioxx, the pain medication that was taken off the market in September 2004, after a clinical trial in cancer patients indicated an increase in heart attacks and related problems. What complicated that situation was whether the pharmaceutical company might have known of the risks well before and sought to develop a safer formulation, while claiming that Vioxx was safe.

Medical devices are not immune to such side effects either and are often taken off the market.

After I got to the office that day and went through the charts of the scheduled patients, I thought about how the issues surrounding the withdrawal of Vioxx might apply to psychiatric drugs and my patients, past and present. I did not recall any market withdrawal similar to that of Vioxx, although after many, many years the cardiac risks of Mellaril became more evident. Neither was I able to recall any situations that were comparable to that of hormone therapy.

However, psychiatric prescribers have encountered previously unrecognized or underappreciated side effects, some quite serious, late in a drug's history. The earliest, and most obvious, side effect in my 35-year career was tardive dyskinesia (TD).

After many years of use, it became apparent that for the older, traditional antipsychotics, delayed neuromuscular side effects emerge in many patients. The most distressing part of this problem is that these effects did not--and still do not--seem to be readily amenable to any other treatment, including stopping the original medication.

When the problem of TD became more apparent, I recall wondering how many patients I'd missed who had early manifestations of this side effect. I still feel the guilt.

"Do no harm!"

Lithium, thought to be a wonder drug for manic-depressive disorder--as bipolar disorder was then called--was found to often produce late-emerging thyroid problems and even later-emerging kidney problems in some patients.

Even fluoxetine and related medications were found to have later-recognized side effects, especially sexual ones. And after 20 years on the market, there is now research showing a possible link to osteoporosis and for those over 50, a possible association with some degree of impaired driving.

We also know that another kind of side effect, so to speak, emerged along with the success of the older antipsychotics. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.